Lansoprazole

Can anyone advise if they've had problems with Lansoprazole. I've been taking it, firstly 30mg (60mg Pred) and now down to 15mg (10mg Pred) but suffer severe watery diarrhoea, stomach bloating and stomach gurgling. Diagnosed with PMR seven months ago and a month later GCA, much to my devastation. Very unhappy at having to take Pred as my mother was on it - she too had PMR - and we both felt back then - twenty years ago - that the side effects were appalling. So was really surprised that in all these years - it's been around since 1955 - nothing else has been produced from the Pharmaceutical companies that was safer to take. I'm 67 years old and was fit as a fleawith a cast iron stomach before all this come on. Do worry how much damage all the medication (also on weekly dose Alendronic Acid) is doing longer term. I read somewhere that pro-biotic yoghurt is effective as an alternative stomach buffer, does anyone have any experience of using this as an alternative stomach protector?

12 Replies

oldestnewest
  • That is an extremely common side-effect of many PPIs, but not all PPIs do it to all people. There is no reason at all why you can't take ranatidine (Zantac) as a stomach protector instead and you may not have problems with that. There are a lot of ladies who have been unable to take any PPI, in some cases told never to take them again, and have used a good organic yoghurt instead and have had no problems at all.

    Another alternative is to tell your GP you want to be prescribed enteric coated pred (the red 5mg and brown 2.5mg pills) which pass through your stomach to be absorbed far further so avoiding the major stomach problem and the need for anything else.

    If he says they are too expensive here are some figures:

    1 month supply 5mg white pred £1.31

    1 month supply 5mg enteric coated pred £1.86

    1 month supply omeprazole £1.86

    Enteric coated pills = 1 dispensing charge paid to pharmacy

    White pred + PPI = 2 dispensing charges paid to pharmacy

    These figures were given us by a pharmacist in June.

    They WERE more expensive, about a 17 fold difference in price between white pred and enteric coated. So NICE said patients were to be given ordinary white tablets plus a stomach protection medication. The manufacturers promptly increased the price of plain white pred - so the price differential disappeared and in fact, as I just showed, plain pred costs significantly more. And there are 2 lots of side effects to take into consideration.

  • Guess it shows what a ripoff the whole business is. I do have both coated and non-coated but was anxious about taking the coated because of the diarrhoea and problems with possible non-absorption. We're constantly told about the dangers of suddenly stopping taking steroids and worry this is an indirect way of doing it. Having said that I've had no 'flares' as such - thankfully - so it must be getting absorbed somehow. Rheumatologist said the rate of absorption was very fast for non-coated so I had nothing to worry about. Doctor has arranged for a colonoscopy to investigate further. Quite honestly if it was just PMR would have tried the alternative route of anti-inflammatory diet etc but there's no option now I have GCA as well.

  • Wouldn't discontinuing the PPI for a few weeks to see what happens be a LOT cheaper than a colonoscopy straight off? Not to mention less unpleasant for you (I've had one, the clear-out before hand is the worst bit). I think I would swap for Zantac for a month and see what happens - after all, these are absolutely typical side-effects of a PPI.

    The diet helps, doesn't work as well as pred though and it really isn't an "alternative route" whatever you may have read.

  • Thanks for the advice, you obviously know what you're talking about. I do find information about both the illness and the meds vague to say the least and have found the health professionals don't like it when you try to research for yourself 'stay off the internet' ha ha is a frequent comment from them, though that's quite difficult as my business is internet based. If I hadn't read about 'jaw claudication' online would never have given a thought to GCA so it was the internet that gave me the info to pass to my doctor, that's what I feared I might have and probably saved my eyesight as two eye tests showed nothing wrong even though i was getting quite frightening circling lights moving around my left eye. I wouldn't say I was particularly neurotic about my illness but want to know what I'm facing in the future as well as what I'm putting in my body. I wouldn't even taking mild painkillers so all of this has been a sharp learning curve. Not thrilled to be having a colonoscopy in any case, know waiting lists are long and gives me some time, so yes I will try discontinuing PPI for a few weeks to see what happens. And you're right about alternatives, maybe if it had just been PMR would have given it a shot but with GCA can't risk my eyesight.

  • I had a really bad experience with Lansoprazole and Omeprazole. At diagnosis, I was prescribed a PPI alongside the steroids, and wondered what had hit me when my bowel seemed to go into overdrive almost immediately with diarrhoea day and night. I was switched from one PPI to another but quickly developed an unusual pain in my side, and at my first appointment with a rheumatologist he advised me to stop taking them. Instead, to protect my stomach, I ate a 'live' (probiotic) yoghurt daily with my breakfast before taking the steroids (enteric coated) and my stomach remained 'happy' throughout my steroid years. Among other 'favourites' for me has been a few squeezes of lemon juice in warm water at the start of the day - helps to protect the esophagus, plus a teaspoonful of Manuka Honey, UMF 10 or 15 - also good for the esophagus as well as helping the immune system, plus other benefits.

  • Both PPIs and AA can give tummy/gut problems, but the only way to tell which drug it is that is causing the issues is to come off one at a time to see if that tells you which one it is! Unfortunately I can't say how long you would need to stay off AA in order for any ill effects to go, as AA does stay around in the body.

    If it is the AA, it can be injected annually - or there are a few other Bisphosphonates about (all say they have similar side effects to each other on the leaflets about them - I guess it's just how your body reacts tot he different makes...) that you could ask to try.

    Good Luck Patchworkqueen!! And if your 'handle' is based on your hobby, I do hope you are still able to indulge, despite the awfulness of PMR and GCA combined.

  • AA stays in the body pretty much forever yes - but bound in the bones and is active until it is covered by newly formed bone. It is its presence in the gut that probably causes the problem - that should clear fairly quickly.

  • You'll have to excuse my ignorance but what is AA? And yes, I sell patchwork quilts have done for twenty five years. Having the business has saved my sanity and given me something else to focus on. There are times when I don't think I have an illness at all. Can't work out whether I'm lucky or delusional.....

  • Alendronic acid - sorry, yes, had forgotten to mention that can have interesting effects on the stomach too. I would stop the PPI and use zantac if you feel you need to (I've never used either, also just yoghurt and not even that now) and if that doesn't at least improve the situation within a week stop the alendronic acid as well. It may take your gut a while to settle down - permanent diarrhoea is a bit hard on the gut lining.

    Stopping the AA for a couple of months won't make your bones crumble overnight whatever the doctors try to tell you - it doesn't work like that. Before starting the AA again demand a dexascan if you haven't already had one which you should have done within a few months of starting pred to get a baseline. Only if the dexascan shows you need more bone protection than calcium and vit D (again, all I have taken for the last 5 years whilst on pred and no bone density loss here) then you could try the AA again once all the gut problems have been sorted. If it is the AA that is causing it you will probably be best to avoid all bisphosphonates but there are other, probably better, options.

    But only start one new drug at a time in future. Then you can see what is causing any trouble. It beats me why they hand out handfuls of drugs at one time when some of them can wait a few months. It's one thing when it is a heart problem or something. Drugs have side effects even when used on their own. Hand over a cocktail and you have no idea which side effect is which nor how they all interact with one another - it isn't as simple as taking 2 at a time.

  • I have so far only taken the coated pred and had no problems. I do sometimes have yogurt with manuka honey, but not every day. Someone I know with PMR was given Lansoprozole immediately she started on pred even though she was taking the coated variety along with AA. It seems her rheumatologist was just covering himself as far as I can see. A sort of tick off list.

  • I can see the point of handing out a PPI with alendronic acid - it can cause gastric problems and damage to the gullet.

  • Stopped taking Lansaprozole 2 days ago replacing it with Omeprazole and overjoyed this morning to find bowels back to normal. Diarrhoea has been severe for months and only wished doctors and rheumatologists had picked up on this when I told them about it as was worried about absorption of Pred. Would have saved a lot of grief (not to mention laundry). Tomorrow I drop down to 9mg Pred. Maybe I can now look at taking enteric coated 5mg Pred which I was a bit anxious about before as worried might go straight through me. I do wonder sometimes which is worse: the illnesses or the cure.

You may also like...